Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 124, NWS Key West, FL

August 3, 2021

NWS Key West, FL issued this special marine warning at Aug 3, 2021, 9:09 PM EDT. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 9:09 PM EDT (01:09 UTC)
Expired
Aug 3, 2021, 10:15 PM EDT
In force
66 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 65 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 1.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WHUS52 KKEY 040109
SMWKEY
GMZ031-032-040215-
/O.NEW.KKEY.MA.W.0124.210804T0109Z-210804T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
909 PM EDT Tue Aug 3 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Bayside and Gulf side from Craig Key to west end of Seven Mile
  Bridge...
  Florida Bay including Barnes Sound, Blackwater Sound, and
  Buttonwood Sound...

* Until 1015 PM EDT.

* At 908 PM EDT, strong thunderstorms were located along a line
  extending from near Snake Bight to Tin Can Channel to Murray Key,
  moving southeast at 5 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Coon Key, Dump Keys, Mosquito Point, Snake Bight, End Key, Bradley
  Key and Man Of War Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor as quickly, and as safely as
possible. When downpours reduce visibility, slow down.

&&

LAT...LON 2519 8078 2516 8080 2516 8078 2518 8077
      2514 8074 2515 8074 2516 8075 2509 8063
      2493 8094 2512 8103 2514 8090 2518 8087
      2517 8082 2516 8082 2518 8081 2521 8086
      2521 8085 2522 8084 2522 8083
TIME...MOT...LOC 0108Z 333DEG 7KT 2520 8081 2513 8087 2510 8095 

HAIL...0.00IN
WIND...>34KTS

$$

NB
2 follow-up statements
323 
FZUS72 KKEY 040146
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
946 PM EDT Tue Aug 3 2021

GMZ031-032-040215-
/O.CON.KKEY.MA.W.0124.000000T0000Z-210804T0215Z/
946 PM EDT Tue Aug 3 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT...

For the following areas...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...

At 945 PM EDT, strong thunderstorms were located along a line
extending from Frank Key to Murray Key to near Carl Ross Key, moving
south at 5 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Man Of War Key, Frank Key, Bradley Key and Murray Key. 

LAT...LON 2499 8096 2512 8103 2514 8090 2514 8089
      2504 8083
TIME...MOT...LOC 0145Z 019DEG 6KT 2510 8090 2508 8094 2506 8099 

HAIL...0.00IN
WIND...>34KTS

$$

NB
967 
FZUS72 KKEY 040207 RRA
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
1007 PM EDT Tue Aug 3 2021

GMZ031-032-040217-
/O.EXP.KKEY.MA.W.0124.000000T0000Z-210804T0215Z/
1007 PM EDT Tue Aug 3 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1015 PM EDT...

The affected areas were... 
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...

The thunderstorms have weakened and no longer pose a significant
threat to boaters.

LAT...LON 2499 8096 2512 8103 2514 8090 2514 8089
      2504 8083
TIME...MOT...LOC 0207Z 333DEG 7KT 2506 8088 2504 8092 2502 8097 

$$

NB

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 3, 2:55 PM EDT, 6 hours 14 minutes earlier.

Area forecast discussion, Aug 3, 2:55 PM EDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Key West FL
255 PM EDT Tue Aug 3 2021

.DISCUSSION...
KBYX radar is detecting scattered to numerous showers and
thunderstorms in the Gulf of Mexico and across much of South
Florida. This is attributed to a convergent zone ahead an a
surface trough entrenched over the Gulf coast and the Florida
Panhandle. A weak ridge remains in place over the Atlantic, with
the axis extending across South Florida. The interaction of these
features has resulted in mainly weak southerly low-level flow for
the Florida Keys island chain and the adjacent coastal waters. The
southerly flow is advecting dry air from Cuba northward, with
GOES-16 visible satellite highlighting little in the way of cloud
cover upstream of the Keys in the Straits of Florida. In addition,
NASA-modeled products show a wave of Saharan Air Layer (SAL) dusty
dry air pushing into the Bahamas and eventually in the CWA tonight
through tomorrow. With forecast soundings also indicating a weak
inversion near the surface for these periods, have elected to
lower PoPs for tonight and tomorrow forecast periods to below-
normal levels.

Thereafter, there is some indication that the environment will
once again moisten up, as the low-level flow shifts to the east to
southeast. A Tropical Upper Tropospheric Trough (TUTT) cell
currently in the Atlantic is progged to push westward south of
Cuba Thursday and Thursday night and if the periphery remains
close enough, this may provide a source for large-scale ascent,
which will be monitored. Outside of this, and near- normal
moisture profiles seems to suggest an extended period of near-
normal rain chances (around 30%) for Friday through the early part
of next week, as the ridge strengthens and becomes firmly planted
over the south- central Florida Peninsula.

&&

.MARINE...
No watches, warnings, or advisories are in effect for the Florida
Keys coastal waters. From synopsis, a weak ridge axis extending
across South Florida will maintain light to occasionally moderate
southeast to south breezes over the Florida Keys coastal waters
tonight through Wednesday night and generally below normal rain
chances. An upper-level trough will push westward in the towards
Cuba Thursday and Thursday night, with a stronger ridge building
across the Atlantic and into Central Florida over the weekend and
into early next week. This will prompt freshening east to
southeasterly breezes and a return to near-normal rain and thunder
chances.

&&

.AVIATION...
VFR conditions will prevail at both the Key West and Marathon
terminals through the overnight. There is a slight chance of showers
developing and moving across the MTH terminal, however confidence is
too low to include in the current TAF cycle. Breezes will back from
the southwest to the southeast and freshen late tonight.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...BT
Aviation/Nowcasts....LIW
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 3, 5:45 AM EDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
545 AM EDT Tue Aug 3 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-040945-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
545 AM EDT Tue Aug 3 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible today and tonight. The
primary thunderstorm hazards will be lightning strikes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered thunderstorms will remain possible through
the Sunday. The primary thunderstorm hazards will be lightning
strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:19 PM EDTSpecial Marine WarningKEY16 min
Aug 3, 9:42 PM EDTSpecial Marine WarningKEY33 min
Aug 4, 9:37 AM EDTSpecial Marine WarningKEY7 min
Aug 4, 3:30 PM EDTSpecial Marine WarningKEY30 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.